Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 14, NWS Duluth, MN

August 16, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 16, 2017, 5:08 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 16, 2017, 6:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 5:08 AM CDT (10:08 UTC)
In effect from
Aug 16, 2017, 6:00 AM CDT
Expired
Aug 16, 2017, 8:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WHUS43 KDLH 161008
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
508 AM CDT WED AUG 16 2017

MNZ037-WIZ001-170100-
/O.NEW.KDLH.BH.S.0014.170816T1100Z-170817T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
508 AM CDT WED AUG 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

LE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 3:30 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 16, 3:30 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
330 AM CDT Wed Aug 16 2017

.SHORT TERM...(Today through Thursday)
Issued at 330 AM CDT Wed Aug 16 2017

A significant slow-down in the precipitation today into tomorrow,
but still expecting widespread light to moderate rainfall rates with
a broad area of 1"+ rainfall expected. Precipitation placement
remains a challenge, but guidance has generally shifted westward
with axis of heaviest precipitation, now focused primarily over the
Mississippi River basin in central/north-central Minnesota, though
areas in far north-central Minnesota where drought is ongoing may
miss out on the greatest precipitation amounts. Increasing easterly
winds today as the low pressure system approaches the area, becoming
northerly as the low pressure system tracks northeast across
southern Minnesota into northern Wisconsin. Highs today and tomorrow
in the mid 60s to mid 70s, lows tonight in the mid 50s low 60s.

On the synoptic scale a mid-level shortwave trough ejects out of the
central Rockies into the Great Plains today, deepening as it tracks
northeast towards the Upper Mississippi River Valley tonight. A
resulting surface low will deepen over southern Minnesota and track
northeast towards the U.P. through Thursday evening. At low levels
southerly flow is apparent on area VWPs, with a boundary of more
moist air at 850mb stretching from the eastern Dakotas southeast
through southern Minnesota per SPC mesoanalysis. This richer low
level moisture will lift north into northern Minnesota and northwest
Wisconsin today, with a few rounds of showers and perhaps a few
thunderstorms. Moderate broad-scale lift due the mid-level shortwave
lifting across the region and some warm air advection over the Upper
Midwest ahead of the low today should help produce widespread light
to moderate rainfall by tonight. With a slower approach than
originally anticipated, some better instability will advect further
north into parts of the Northland today resulting in isolated
thunderstorms, though risk for severe storms remains low.

A swath of 1-3" of rainfall is expected across a portion of the
Northland associated with this low pressure system. While
precipitation rates overall should remain light to moderate, there
remains a risk for thunderstorms to produce heavy rainfall rates
this evening given precipitable water values around 1.75", which is
near the 96-98th percentile per observed sounding and CFSR
climatology data, and given a 3-6 hour period of training possible
as the low deepens and favorable moisture transport, flash flooding
is possible. The area best favored for flash flooding will be along
a narrow swath depending on the low track and how convection
evolves, but at this point areas of central to northeast Minnesota
are best favored, possibly into adjacent areas of northwest
Wisconsin. The WPC Day 1 Excessive Rainfall Outlook depicts a slight
risk for this area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 330 AM CDT Wed Aug 16 2017

Thursday night is the tail end of the strong low pressure system
that will affect the short term forecast.  Showers should still be
lingering over the eastern portions of the forecast area, mainly NW
WI and the MN Arrowhead, tailing off overnight.  With at least some
clearing on the west side of this system, expect cooler conditions
across the western forecast area. Have lowered mins there into the
lower 50s, with some upper 40s possible.

Friday and Saturday there should be some mainly diurnally driven
afternoon and evening showers and thunderstorms with weak ridging
over the area.  Am carrying mainly slight chance pops both days.
Also expect a gradual warming trend, with highs in the mid 70s to
low 80s by Saturday.

Saturday night and Sunday a weak cold front drops through the area,
but with only a weak shortwave aloft, and the associated low is in
northern Ontario. With the features weak, have kept pops to slight
or low end chance, with above normal temperatures.

The upper level flow for early next week has a broad upper level
trough over the region, which is likely to produce fast moving
shortwaves that move across the area.  Confidence is very low at
this time range that the models will be able to correctly depict
this scale of feature, so while I have some small chance pops in the
forecast, expect these to be adjusted as we get closer in time.  For
now, sky cover Monday is not very favorable for eclipse watching,
but given the confidence factor am not too concerned just yet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 100 AM CDT Wed Aug 16 2017

VFR through the first half of the forecast as high pressure remains
nearby. By late morning, light rain will approach the BRD and INL
terminals as low pressure moves into western Minnesota. As the rain
slowly spreads east, ceilings and vsbys will lower into the MVFR
range. The exception will be HYR which will remain VFR through the
forecast. The best opportunity for thunder will be at BRD in the
later afternoon. Timing is difficult and have a VCTS mention along
with IFR ceilings. Will see IFR ceilings at HIB/INL toward the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  58  64  55 /  80 100  90  20
INL  71  58  68  50 /  70  80  50  10
BRD  70  59  71  55 /  90  90  70  10
HYR  75  62  70  56 /  30  90  70  20
ASX  75  61  67  57 /  30 100  90  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...LE
AVIATION...GSF/LE
Hazardous weather outlook, Aug 16, 4:03 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 AM CDT Wed Aug 16 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today into this evening, some
of which could produce heavy rainfall. Tonight into Thursday
morning heavy rainfall could produce localized flooding. A total
of 1 to 3 inches of rainfall is expected across much of the
Northland today into tomorrow, with locally higher amounts
possible.

Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach
in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible over portions of the Northland Friday
and again Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.
However, any reports of flooding tonight are appreciated.

LSZ121-140>148-170930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
403 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing and persistent northeast winds are expected to cause
hazardous conditions for small craft beginning this afternoon, and
continuing tonight. Please refer to the latest Nearshore Marine
Forecast and Marine Weather Statement for additional details on a
Small Craft Advisory that has been issued for the southwestern tip
and portions of the North Shore of Lake Superior.

There is also a chance for thunderstorms over portions of western
Lake Superior this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northeast winds will become more northerly and diminish during the
day on Thursday, allowing waves to diminish across Lake Superior.
Please see the latest Near Shore Forecast and Marine Weather Message
for details on Small Craft Advisory in effect for portions of the
western Lake Superior through Thursday.

There will be a chance for thunderstorms over portions of the
nearshore waters Friday and again Sunday into early next week.

LE/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:50 AM CDTSmall Craft AdvisoryDLH41 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.